Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Let’s get some of the bad stuff out of the way…

Home/About Pat, Supplements/Drugs/Let’s get some of the bad stuff out of the way…

Let’s get some of the bad stuff out of the way…

Things don’t always go as well as we expect, right?

And lately there have been several “not so great” things going on with me and in the myeloma world.  So I thought, “Why not group all of the bad things together in one post and get it over with–sort of like getting a shot with a really big needle.

So here goes…

Curcumin is a rising star in our myeloma world.   Natural and relatively inexpensive, curcumin also has the unusual privilege of being one of the few supplements with hard medical data backing-up the compound’s performance.

This news doesn’t mean curcumin isn’t any good or doesn’t work.  But it does cast a shadow on some of the hard evidence supporting its use:

http://www.indiawest.com/news/3301-M-D–Anderson-Researcher-Probed-on-Data-Manipulation.html

http://retractionwatch.wordpress.com/2012/01/31/md-anderson-investigating-researcher-bharat-aggarwal-over-images/

Thanks to one of our regular readers, Mark, for emailing me this information.

And speaking of supplements, I have recently been having trouble with one of the herbs on my long “help my drugs to work better and slow down the myeloma” list.

Having been hospitalized for a pulmonary embolism after starting Revlimid therapy when I was first diagnosed back in 2007, I have been on warfarin (generic Coumadin) for over four years to help prevent future clots.

My INR (one way to measure how thick your blood is) has been relatively stable and in what they call the “therapeutic range”  most of the time.  But the last month or so it has gone crazy!  Way up and way down to potentially dangerous levels.  What could be causing this?  Probably the herb, ferfew, which I have recently added to my handful of daily supplements.

Thanks to Danny Parker for forwarding me this information:

http://www.webmd.com/vitamins-supplements/ingredientmono-933-FEVERFEW.aspx?activeIngredientId=933&activeIngredientName=FEVERFEW

Medications that slow blood clotting (Anticoagulant / Antiplatelet drugs) interacts with FEVERFEW

Feverfew might slow blood clotting. Taking feverfew along with medications that also slow clotting might increase the chances of bruising and bleeding.

Some medications that slow blood clotting include aspirin, clopidogrel (Plavix), diclofenac (Voltaren, Cataflam, others), ibuprofen (Advil, Motrin, others), naproxen (Anaprox, Naprosyn, others), dalteparin (Fragmin), enoxaparin (Lovenox), heparin, warfarin (Coumadin), and others.

A reminder to carefully research this stuff–and check with your doctor, which I didn’t–before adding exotic herbs to your supplement regimen.  Not that my medical oncologist would have likely known this, which is an even bigger reason to check things out.

Finally, I have been having a lot of borderline serious health issues and side-effects lately.

Even without taking dex last week, I have been irritable and anxious.  My blood pressure is up some.  My ANC (neurophil white blood counts) continue to hover just above 1.0–the cut-off for being neutropenic.

But worse of all, my peripheral neuropathy (PN) is off-the-charts lately.  I wanted to get all of the “bad stuff” out of the way today.  But I think I should spend more time and describe the careful balance–or dance–I engage in daily trying to keep my PN under control so I can function normally.

It’s amazing what I am able to do using chemistry!   But if I don’t have even one of the many drugs and supplements I take to help keep my PN under control–well, let’s just say it isn’t good.

So I will need to carry over a bit of bad news to tomorrow.  But on the positive side, I will share some of the tips which help me control my PN and make it through each day.

Feel good and keep smiling!  Pat